Nebraska, 2019Blizzard and Winter Storm in Nebraska, December 1, 2019
December 1, 2019 · NWS LBF · 10 events in 10 counties and zones
A strong storm system caused blizzard and winter storm conditions to develop on November 30th, which continued during the early morning and morning hours on December 1st. Total snowfall amounts ranged from 3 to 10 inches, with the highest amounts across far northern Nebraska.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system caused blizzard and winter storm conditions to develop on November 30th, which continued during the early morning and morning hours on December 1st. Total snowfall amounts ranged from 3 to 10 inches, with the highest amounts across far northern Nebraska. The snow combined with northwest winds of 30 to 40 mph with gusts around 50 mph at times to produce blowing and drifting snow with visibilities as low as a quarter mile at times. The blizzard conditions led to numerous road closures across north central Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 30, 11:23 PM CST, 37 minutes earlier.
Area forecast discussion, Nov 30, 11:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1123 PM CST Sat Nov 30 2019
.SHORT TERM...(This evening through Sunday night)
Issued at 321 PM CST Sat Nov 30 2019
Wrap around light to moderate snow is expected to continue most of
the night across north central Nebraska and exit early Sunday
morning. The NAMnest model appears to have the best handle on the
snow wrapping through wrn and ncntl Nebraska. Much of the snow/snow
shower activity along Interstate 80 should dissipate around sunset
or early this evening.
The HRRR model and the consensus MOS plus bias correction was the
basis for the wind forecast tonight and Sunday. This suggested gusts
to near 60 mph this evening with speeds falling off after midnight;
especially where breaks in the overcast develop across swrn
Nebraska. The corridor of high winds across the srn Nebraska
Panhandle and swrn Nebraska should shift east toward ncntl Nebraska
tonight. The overcast skies across ncntl Nebraska tonight should
maintain a mixed layer with strong or high winds continuing. This
philosophy is backed up by the strong mixed layer winds shown by the
RAP model.
The short term model blend was the basis for the snow forecast
tonight and it indicates 1 to 3 inches this evening and overnight.
The Blizzard Warning will continue as wind speeds should increase as
the sfc low begins to pull away from wrn and ncntl Nebraska.
The temperature forecast overnight through Sunday night leans on the
bias corrected short term model blend which was cooler than the
deterministic short term model blend and the guidance blend. Lows
should fall into the single digits for a few hours tonight and
Sunday night. Return flow around a weak area of high pressure Sunday
night will likely limit radiational cooling effects.
.LONG TERM...(Monday through Saturday)
Issued at 321 PM CST Sat Nov 30 2019
A dry forecast is in place through 7 days. The upper level flow
will become mostly zonal sending Pacific high pressure into the
central Plains. The temperature forecast respects the snow cover
up north and highs in the 30s are in place along and north of
highway 20. Highs will warm into the 40s along and south of
Interstate 80. H850mb temperatures will be rising into the single
digits above zero Monday and beyond which should support highs in
the 40s where there is little or no snow cover.
The models show an arctic high pressure system dropping through the
nrn Plains and Midwest Thursday night next week. This system is
progressive and should move off east fairly quickly. Wrn and north
cntl Nebraska will on the "warm" or western side of arctic high and
30s to near 40 are in place for high temperatures Friday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1123 PM CST Sat Nov 30 2019
Strong northwest winds continue overnight with frequent gusts
exceeding 30kts, although snow should slowly taper off for the
northern terminals. Blowing snow reducing visby will continue
through the mid morning at KVTN and nearby terminals. Otherwise,
MVFR/IFR cigs lift by afternoon and winds lighten around sunset.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM CST /5 AM MST/ Sunday for NEZ022-
026>029-035>038-056>059-069>071.
Winter Storm Warning until noon CST Sunday for NEZ007-010.
Blizzard Warning until noon CST /11 AM MST/ Sunday for
NEZ004>006-008-009-023>025-094.
&&
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, Nov 30, 2:38 PM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
238 PM CST Sat Nov 30 2019
NEZ004>010-022>029-035>038-056>059-069>071-094-012045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
238 PM CST Sat Nov 30 2019 /138 PM MST Sat Nov 30 2019/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
Blizzard warnings, winter storm warnings, and high wind warnings
are in effect. Blizzard conditions are expected across parts of
northern Nebraska and the northwest Sandhills as strong winds,
snow, and blowing snow occur. Travel could be very difficult to
impossible. Elsewhere, high winds and snow showers with gusts up
to 65 mph are anticipated across the southeast Panhandle,
southwestern Nebraska and the southern Sandhills. See the latest
winter weather and high wind messages for more detailed
information. Keep up to date with the latest forecast with the
National Weather Service, and check the latest road conditions
with Nebraska 5 1 1 before traveling.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Blizzard and winter storm warnings are in effect until noon
central standard time Sunday across northern Nebraska and the far
northwest Sandhills.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight, however,
snow and wind reports are appreciated.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Taylor
In the hours before
Local storm report, Nov 30, 6:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW VALENTINE 42.87N 100.55W
11/30/2019 M3.7 INCH CHERRY NE OFFICIAL NWS OBS
STORM TOTAL THROUGH 6PM CST SATURDAY
&&
SNIVELYLocal storm report, Nov 30, 7:18 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM NON-TSTM WND GST BROKEN BOW 41.41N 99.64W
11/30/2019 M64 MPH CUSTER NE ASOS
&&
SNIVELYLocal storm report, Nov 30, 7:19 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
11/30/2019 M66 MPH CHASE NE ASOS
&&
SNIVELYBlizzard, Eastern Cherry
- When
- December 1, 12:00 AM CST to 11:00 AM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
The snow observer at Valentine reported 6 inches of snowfall. Blizzard conditions began on November 30th and continued during the early morning and morning hours on December 1st. Total snowfall amounts ranged from 4 to 7 inches across eastern Cherry County. Strong northwest winds of 30 to 40 mph with gusts around 50 mph caused considerable blowing and drifting snow to continue with visibility as low as a quarter mile at times. This caused blizzard conditions and numerous road closures across eastern Cherry County.
Blizzard, Keya Paha
- When
- December 1, 12:00 AM CST to 11:00 AM CST
- Where
- Keya Paha forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
A CoCORaHS observer located 7 miles northeast of Mills reported 9 inches of snowfall. Blizzard conditions began on November 30th and continued through the early morning and morning hours on December 1st. Total snowfall amounts ranged from 4 to 9 inches across Keya Paha County. Strong northwest winds of 30 to 40 mph with gusts around 50 mph caused considerable blowing and drifting snow to continue with visibility as low as a quarter mile at times. This caused blizzard conditions and numerous road closures across Keya Paha County.
Blizzard, Brown
- When
- December 1, 12:00 AM CST to 11:00 AM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
A Cooperative observer located in Ainsworth reported 3 inches of snowfall. Blizzard conditions developed on November 30th and continued through the early morning and morning hours on December 1st. Total snowfall amounts ranged from 3 to 6 inches across Brown County. Strong northwest winds of 30 to 40 mph with gusts around 50 mph continued through the early morning and morning hours with considerable blowing and drifting snow with visibility as low as a quarter mile at times. This caused blizzard conditions and some road closures across Brown County.
Blizzard, Rock
- When
- December 1, 12:00 AM CST to 11:00 AM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
A Cooperative observer located in Bassett reported 3.6 inches of snowfall. Blizzard conditions developed on November 30th and continued through the early morning and morning hours on December 1st. Total snowfall amounts ranged from 3 to 6 inches across Rock County. Strong northwest winds of 30 to 40 mph with gusts around 50 mph continued through the early morning and morning hours with considerable blowing and drifting snow with visibility as low as a quarter mile at times. This caused blizzard conditions and some road closures across Rock County.
Blizzard, Thomas
- When
- December 1, 12:00 AM CST to 11:00 AM CST
- Where
- Thomas forecast zone
- Property damage
- $25,000
- Reported by
- CoCoRaHS
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
A CoCoRaHS observer in Halsey reported 5.5 inches of snowfall. Blizzard conditions developed on November 30th and continued through the early morning and morning hours on December 1st. Total snowfall amounts ranged from 3 to 6 inches across Thomas County. Strong northwest winds of 30 to 40 mph with gusts around 50 mph continued through the early morning and morning hours with considerable blowing and drifting snow with visibility as low as a quarter mile at times. This caused blizzard conditions and some road closures across Thomas County. Numerous power outages continued from the strong winds with power poles and power lines on the ground at some locations.
Winter Storm, Boyd
- When
- December 1, 12:00 AM CST to 12:00 PM CST
- Where
- Boyd forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
A CoCoRaHS observer located 6 miles west northwest of Naper reported 10 inches of snowfall. Winter storm conditions began during the afternoon and evening hours on November 30th and continued into the early morning and morning hours on December 1st. Total snowfall amounts ranged from 6 to 10 inches across Boyd County. Strong northwest winds of 30 to 40 mph with gusts around 50 mph continued and caused considerable blowing and drifting snow with visibility as low as a quarter mile at times. This caused some road closures across Boyd County.
Winter Storm, Holt
- When
- December 1, 12:00 AM CST to 12:00 PM CST
- Where
- Holt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
A Cooperative Observer located 3 miles southwest of Atkinson reported 3 inches of snowfall. Winter storm conditions began during the afternoon and evening hours on November 30th and continued into the early morning and morning hours on December 1st. Total snowfall amounts ranged from 3 to 8 inches across Holt County, with the heaviest snowfall across northern Holt County. . Strong northwest winds of 30 to 40 mph with gusts around 50 mph continued and caused considerable blowing and drifting snow with visibility as low as a quarter mile at times. This caused some road closures across northern Holt County.
Blizzard, Sheridan
- When
- December 1, 12:00 AM MST to 11:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
A cooperative observer located 6 miles north of Gordon reported a total snowfall of 9 inches. Blizzard conditions began during the daytime and evening hours on November 30th, which continued through the early morning and morning hours on December 1st. Storm total snowfall ranged from 9 inches across northern Sheridan County to 3 inches across the south. Strong northwest winds of 30 to 40 mph with gusts as high as 50 mph caused considerable blowing and drifting snow with visibility as low as a quarter mile at times across Sheridan County. The Nebraska Department of Transportation closed all roads across Sheridan County during the event.
Blizzard, Western Cherry
- When
- December 1, 12:00 AM MST to 11:00 AM MST
- Where
- Western Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
General public located 6 miles north of Cody reported 6 inches of snowfall. Blizzard conditions began on November 30th and continued through the early morning and morning hours on December 1st. Total snowfall amounts ranged from 4 to 6 inches across western Cherry County. Strong northwest winds of 30 to 40 mph with gusts as high as 50 mph caused considerable blowing and drifting snow to continue through the morning hours with visibility as low as a quarter mile at times. This caused blizzard conditions and numerous road closures across western Cherry County.
Blizzard, Hooker
- When
- December 1, 12:00 AM MST to 11:00 AM MST
- Where
- Hooker forecast zone
- Property damage
- $25,000
- Reported by
- CoCoRaHS
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
A CoCoRaHS observer in Mullen reported 5 inches of snowfall. Blizzard conditions developed on November 30th and continued through the early morning and morning hours on December 1st. Total snowfall amounts ranged from 3 to 5 inches across Hooker County. Strong northwest winds of 30 to 40 mph with gusts around 50 mph continued through the early morning and morning hours with considerable blowing and drifting snow with visibility as low as a quarter mile at times. This caused blizzard conditions and some road closures across Hooker County. Numerous power outages continued due to power poles and power lines on the ground.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, December 1 to 2, 20191 death · $50,000 · 3 events
- Ice Storm in Maryland, December 1, 201910 injured · 1 event
- Winter Storm and Lakeshore Flood in Wisconsin, December 1, 2019$85,000 · 25 events
- Ice Storm in Michigan, December 1, 2019$110,000 · 3 events
- Debris Flows and Flooding in California, December 1 to 5, 201954 kt wind · 52 events
- Winter Storm in Michigan, December 1, 2019$100,000 · 2 events
- Heavy Snow and Winter Weather in New York, December 1 to 3, 201927 events
- Winter Storm and Winter Weather in Vermont, December 1 to 2, 2019$30,000 · 3 events
- Winter Storm in South Dakota, December 1, 201924 events
- Winter Storm and Winter Weather in South Dakota, December 1, 201922 events
- Debris Flow and Heavy Snow in California, December 1 to 3, 201920 events
- Winter Storm in Michigan, December 1, 2019$3,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860763, 860766, 860767, 860771, 860775, 860777, 860778, 860760, 860762, 860773.